Alert archive / Pennsylvania / Wind Advisories in 2008

Wind Advisory 5, NWS State College, PA

March 19, 200820 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Mar 19, 2008, 9:04 PM EDT for 20 counties in Pennsylvania. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2008, 9:04 PM EDT (01:04 UTC)
Expired
Mar 20, 2008, 1:29 PM EDT
In force
16 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 89 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 576 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
576 m²/s²
0-3 km storm-relative helicity
815 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 200104
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
904 PM EDT WED MAR 19 2008


PAZ025>028-034>036-049>053-056>059-063>066-200915-
/O.NEW.KCTP.WI.Y.0005.080320T0104Z-080320T2200Z/
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
904 PM EDT WED MAR 19 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THURSDAY. 

A STRONG COLD FRONT WILL CROSS THE AREA THIS EVENING...ACCOMPANIED
BY WINDS INCREASING TO 15 TO 30 MPH WITH GUSTS TO 45 MPH IN SOME
LOCATIONS. THE WINDS WILL BECOME NORTHWESTERLY BEHIND THE FRONT
OVERNIGHT...BUT REMAIN GUSTY THROUGHOUT THE DAY THURSDAY.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$
3 follow-up statements
000 
WWUS71 KCTP 200851
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 AM EDT THU MAR 20 2008

PAZ025>028-034>036-049>053-056>059-063>066-201715-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-080320T2200Z/
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
451 AM EDT THU MAR 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS OVER 45 MPH
ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON IN THE WAKE OF A
STRONG COLD FRONT. WINDS WILL GRADUALLY SUBSIDE BY THIS EVENING
AND INTO TONIGHT.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

MS/KF
000 
WWUS71 KCTP 201520
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT THU MAR 20 2008

PAZ025>028-034>036-049>053-056>059-063>066-202200-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-080320T2200Z/
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1120 AM EDT THU MAR 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. 

NORTHWEST WINDS OF 20 TO 30 MPH WITH OCCASIONAL GUSTS OVER 40 MPH
ARE EXPECTED TO CONTINUE THIS AFTERNOON IN THE WAKE OF A STRONG
COLD FRONT. WINDS WILL GRADUALLY SUBSIDE THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

DANGELO
000 
WWUS71 KCTP 201729
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT THU MAR 20 2008


PAZ025>028-034>036-049>053-056>059-063>066-201830-
/O.CAN.KCTP.WI.Y.0005.000000T0000Z-080320T2200Z/
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
129 PM EDT THU MAR 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

THE WINDS ARE NOT GUSTING TO NEAR 50 MPH. THE WINDS SHOULD REMAIN
AT SUSTAINED SPEEDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 35 TO
40 MPH FOR THE REST OF THE AFTERNOON AND EARLY EVENING...THEN
SUBSIDE SLIGHTLY AND BECOME LESS GUSTY TONIGHT.

$$

DANGELO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 19, 7:48 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 19, 7:48 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT WED MAR 19 2008

.SYNOPSIS...
LOW PRESSURE...OVER EASTERN KENTUCKY EARLY THIS AFTERNOON...WILL
TRACK NORTHEAST THROUGH PENNSYLVANIA THIS EVENING. HIGH PRESSURE
WILL BUILD INTO THE REGION ON THURSDAY AND FRIDAY. A WEAK STORM
SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA FRIDAY NIGHT OR
EARLY SATURDAY. A COASTAL STORM COULD POTENTIALLY AFFECT PORTIONS
OF CENTRAL PENNSYLVANIA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SOLID LIGHT TO MODERATE RAIN IN THE SOUTH WILL SLIP TO THE EAST
SHORTLY...BUT MORE WILL REPLACE IT FROM THE WEST...EXPANDING IN
COVERAGE AS IT DOES SO. THE TEMPS ARE LESS THAN MARGINAL FOR
ANY KIND OF DECENT SURFACE-BASED INSTABILITY IN THE
AREA...KEEPING A LID ON THINGS FOR NOW...BUT STRONG DYNAMICS WILL
KEEP US LOOKING INTENTLY AT THE RADAR ECHOES AS ANY CONVECTION
THAT DOES DEVELOP CAN EASILY TAP A 60 TO 70KT SWRLY LLJET. THIS
POTENTIAL HAS KEPT THE FAR SRN TIER IN THE SLIGHT RISK FOR THE
LATE AFTN AND EVENING HOURS.

THINK ANY ADDITIONAL HEAVY RAIN WOULD BE ALONG OUR SOUTHERN
BORDER...WHERE CONVECTION MAY OCCUR. ELSEWHERE...GENERALLY LIGHT
AMOUNTS ARE EXPECTED...AS MOISTURE IS ROBBED FROM NORTHERN TIER
DUE TO CONVECTION TO THE SOUTH. WILL KEEP THE FLOOD WATCH IN PLACE
FOR NOW AS THE LAST PUSH OF GOOD MOISTURE WILL OVERSPREAD THE
REGION SHORTLY. PWATS DO REACH NEAR 1.5 INCHES LATE THIS
AFTN/EVENING. SHEAR IS STRONG IN THE LOWEST FEW THOUSAND
FEET...AND ANY INSTABILITY WOULD HELP IT MIX DOWN. STORMS WOULD
MOST LIKELY BE BOWING SEGMENTS.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
AS LARGE SCALE FORCING ASSOCIATED WITH REMNANTS OF UPPER LO PUSH
EAST OF THE REGION LATER THIS EVENING...EXPECT THE SHOWERS TO
BECOME MORE WIDELY SCATTERED AND TIED TO THE UPSLOPE ON THE
WESTERN RIDGES. LATEST MODEL DATA CONTINUES TO SUGGEST A MIX WITH
AND THEN A CHANGEOVER TO SNOW SHOWERS TONIGHT OVER THE ALLEGHENY
HIGHLANDS...AS COLDER AIR IS DRAWN SOUTHWARD IN WAKE OF DEPARTING
SFC LOW. WINDS WILL ALSO GET RATHER GUSTY...WITH 40KT GUSTS
POSSIBLE - BUT NOT LIKELY YET. LGT SNOW ACCUMS ON THE ORDER OF AN
INCH /OR TWO AT MOST/ DOES APPEAR LIKELY AT THIS POINT. NO ACCUMS
SHOULD GET FARTHER S/E THAN THE USUAL KIPT/KUNV/KAOO LINE...WHERE
SFC TEMPS OVERNIGHT SHOULD NOT GET BELOW THE M30S.

GUSTY NW WINDS WILL BE THE MAIN STORY FOR THURSDAY AS DEPARTING
LOW INTENSIFIES OVR NEW ENGLAND. MODEL SOUNDINGS SUGGEST FREQUENT
GUSTS TO OR EVEN OVER 40 MPH. AFTER CAREFUL COLLABORATION WITH
NEIGHBORING OFFICES...HAVE DECIDED TO HOLD OFF ON WIND ADV FOR NOW...BUT
ALLOW LATER SHIFTS TO FURTHER PONDER THIS NEED.

LL MOISTURE ASCENDING THE HIGH TERRAIN OF NW PA WILL PRODUCE SCT
-SHSN OVER THE ALLEGHENIES ON THURSDAY. HOWEVER...ANY ACCUMS WILL
LIKELY BE MINIMAL DUE TO MARGINAL SFC TEMPS AND STRONG MARCH SUN
ANGLE. SUNSHINE WILL BECOME THE MAIN PLAYER IN THE SE. TEMPS
SHOULD GET ABOVE THE FREEZING MARK EXCEPT IN THE VERY HIGH
ELEVATION IN THE WEST...WITH MAX TEMPS UP NEAR 50 IN THE FAR SE
WHERE DOWNSLOPE AND PLENTIFUL SUNSHINE WILL HELP THEM RISE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WINDS SHOULD DIMINISH AHEAD OF CLIPPER...HOWEVER SOME GUSTS UP TO
35MPH WILL REMAIN AS WE ANTICIPATE A WELL MIXED BNDRY LYR THROUGH
00Z FRI. CLIPPER SLIDES IS NOW PROGGED TO SLIDE ACROSS EASTERN
KY...WITH MOISTURE STRETCHING INTO CENTRAL PA. EXPECT DEEP MOISTURE
TO ARRIVE LATE FRI THROUGH EARLY SAT...WITH A FEW INCHES OF SNOWFALL
ACROSS THE LAURELS AND ALLEGHENIES...STRETCHING SOUTH ALONG THE
MASON-DIXON LINE.

SUB-POLAR VORT RETROGRADES INTO WESTERN QUEBEC...WITH A NARROW RIDGE
OF HIGH PRESSURE CHANNELED INTO MANITOBA AND ONTARIO. ENSEMBLES
SWING A MOISTURE STARVED SHORTWAVE AROUND THE BACKSIDE...AND EJECTS
IT INTO THE MID-ATLANTIC REGION LATE SUN. MODELS ARE BEGINNING TO
COME INTO AGREEMENT IN SEEING AN INTENSE LOW DEVELOP JUST EAST OF
THE JERSEY SHORE...AND DEVELOPING INTO A COASTAL LOW LATE MON.
MOISTURE SHOULD POOL WELL EAST OF THE SUSQUEHANNA RIVER
BASIN...HOWEVER HAVE HELD ONTO SOME FLURRIES/LGT SN. TEMPS LOOK TO
REMAIN BELOW SEASONAL THROUGH THE EXTENDED...BUT WITH AFTN TEMPS IN
THE UPPER 30S/40S WILL GO WITH RA/SN MIX.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MAINLY IFR AND MVFR TONIGHT...AS COLD FRONT MOVES ACROSS PA WITH
A LARGE AREA OF SHOWERS. PERHAPS A RUMBLE OF THUNDER. INTERSTING
FINGER OF SHOWERS EXTENDING SE FROM THE RDA...PERHAPS THE WARM
FRONT. HAVE TO WATCH FOR ANY SIGNS OF STRONG TO SEVERE STORMS NEXT
FEW HOURS...AS COMBINATION OF WARM SECTOR...SFC LOW TRACK...STRONG
WIND FIELDS...AND DRY PUNCH ALOFT COME INTO PLAY.

MOST OF THU WILL BE VFR AFTER ABOUT MID MORNING. IT WILL TAKE
A LITTLE LONGER ACROSS THE MTS.

A CLIPPER WILL BRING MORE PCPN...REDUCED CIGS AND VSBYS TO THE
AREA FRIDAY NIGHT AND SATURDAY. SAT NIGHT AND SUNDAY SHOULD OFFER
MAINLY VFR IN NW FLOW BEHIND THE CLIPPER SYSTEM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR PAZ010>012-017-018-024-
033.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO/FITZGERALD
LONG TERM...BEACHLER
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Mar 19, 5:30 AM EDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 AM EDT WED MAR 19 2008

PAZ010>012-017-018-024-200930-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-
530 AM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-019-025>028-037-041-042-045-046-049>053-056>059-200930-
WARREN-MCKEAN-POTTER-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-
530 AM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033-200930-
SOMERSET-
530 AM EDT WED MAR 19 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A COLD FRONT WILL SWEEP THROUGH THE REGION THIS EVENING. THERE IS
A SLIGHT RISK OF DAMAGING WIND GUSTS ASSOCIATED WITH
THUNDERSTORMS ALONG THIS FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ034>036-063>066-200930-
BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER-
530 AM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION LATE THIS EVENING.
THERE IS A SLIGHT RISK OF DAMAGING WIND GUSTS ASSOCIATED WITH
THUNDERSTORMS ALONG THIS FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:37 PM EDTWinter Storm WatchCTPCambria, Somerset14 hr

Nearby

Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.